Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 21, 2021, 7:53 PM MDT for Chouteau County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 7:53 PM MDT (01:53 UTC)
- Expired
- Jul 21, 2021, 8:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Great Falls, MT
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 101 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3056 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WWUS85 KTFX 220153
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Wed Jul 21 2021
MTZ011-013-220230-
Chouteau MT-Hill MT-
753 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HILL AND CENTRAL
CHOUTEAU COUNTIES UNTIL 830 PM MDT...
At 752 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Inverness to near Geraldine.
Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geraldine, Hingham, Loma, Virgelle and Kenilworth.
This includes the following highways...
Highway 2 between mile markers 348 and 349.
Highway 87 between mile markers 49 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4768 10983 4764 10984 4753 11032 4823 11076
4835 11076 4857 11040
TIME...MOT...LOC 0152Z 239DEG 19KT 4829 11070 4763 11028
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:45 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 21, 6:45 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 645 PM MDT Wed Jul 21 2021 ...UPDATED AVIATION SECTION... .SYNOPSIS... Scattered showers and thunderstorms will continue to develop this evening, with a few stronger storms likely. Gusty westerly winds may develop over the plains on Thursday and Friday, which will bring fire weather concerns. Temperatures will generally remain well above normal for the remainder of the forecast period. && .DISCUSSION... Satellite and radar imagery shows the expected development of scattered showers and thunderstorms across Southwest Montana, and also over the Northern Rockies and central Mountains. Mesoanalysis indicates moderate instability with increasing shear located upstream over NW Montana. Storm coverage will expand into the evening areas, with the environment capable of supporting a few stronger to severe storms. Faster storm motion compared to yesterday should result in lower rainfall totals, but locally heavy rainfall, hail to the size of quarters, and damaging wind gusts are all possible from some of this evenings thunderstorms. Thunderstorm activity dissipates overnight. Attention then turns to an approaching cold front associated with a strong upper level trough presently over the Canadian Rockies. The surface front will move through the region Thursday morning, causing a shift to west and northwest winds as dry air moves in behind the front. Although technically a cold front, temperatures will still climb back into the 80s to near 90, causing a period of critical fire weather conditions over portions of North-central Montana Thursday afternoon. Scattered showers are expected to develop once again along and ahead of the front, with dry lightning potential outside of thunderstorm cores. While surface dewpoint temperatures have recently been in the 50s, these will drop into the 20s by Friday with critically low relative humidity dropping below 15 percent Friday afternoon. Low level satellite water vapor imagery reveals the source region for this dry air presently over Northern California into Southern Oregon. Deep layer mixing under the stable but brisk westerly flow will mix gusty winds to the surface Friday, once again causing elevated to critical fire weather concerns over a larger area Friday afternoon. After being temporarily flatted Friday, the upper level ridge slowly amplifies Saturday into next week again for continued very warm and dry conditions. Some moisture may get entrained into the flow around the ridge and move into at least southwest MT by the middle of next week for isolated thunderstorm chances, otherwise little or no precipitation is expected. && .AVIATION... 645 PM MDT Wed Jul 21 2021 (22/00Z TAF period) Moisture in the southwest flow aloft will bring scattered showers and thunderstorms to much of the area along and south of a KMSO-KHVR line through around 06Z, then again after 18Z. Wind gusts in excess of 40 kt, periods of heavy rain with MVFR conditions, and lightning will be the main threats. Otherwise, conditions will be VFR with mostly light winds, but westerly winds will become gusty overall after 18Z. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... A cold front passing over the Northern Rockies Thursday afternoon will cause increasing west winds while humidity falls below 20 percent. These are critical fire weather conditions and warrant a Red Flag Warning. These dry and windy conditions may spread a bit further into adjacent fire zones towards Great Falls and Helena. Scattered thunderstorms are also possible Thursday afternoon along and ahead of the front, possibly producing additional dry lighting activity outside thunderstorm cores. Winds decrease Thursday night, but with critically dry air moving into the area, overnight RH will be poor to moderate. Relative humidity is expected to drop below 15 percent on Friday, with gusty winds returning in a deeply mixed boundary layer. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 91 50 88 / 50 20 10 0 CTB 52 82 44 82 / 30 0 0 0 HLN 61 92 56 90 / 40 20 10 0 BZN 56 92 52 90 / 30 30 10 0 WYS 44 82 42 83 / 10 30 10 0 DLN 54 88 49 88 / 40 30 0 0 HVR 59 92 50 89 / 60 10 10 0 LWT 59 90 53 87 / 60 40 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon Thursday to 9 PM MDT Friday Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Fire Weather Watch from Friday afternoon through Friday evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. Fire Weather Watch from Friday afternoon through Friday evening Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 21, 6:55 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT Wed Jul 21 2021
MTZ011>013-015-044-045-050-051-053>055-220130-
Broadwater MT-Madison MT-Chouteau MT-Cascade MT-Fergus MT-Liberty MT-
Hill MT-Gallatin MT-Judith Basin MT-Toole MT-Meagher MT-
655 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
MEAGHER...LIBERTY...WESTERN FERGUS...SOUTHEASTERN TOOLE...EASTERN
TETON...NORTHEASTERN GALLATIN...CHOUTEAU...SOUTHEASTERN PONDERA...
EASTERN BROADWATER...WESTERN JUDITH BASIN...NORTHEASTERN MADISON...
HILL AND CASCADE COUNTIES UNTIL 730 PM MDT...
At 655 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 31 miles north of Joplin to 8 miles southwest
of Belgrade. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Falls, Bozeman, Havre, Fort Benton, White Sulphur Springs,
Chester, Big Sandy, Stanford, Belgrade, Manhattan, Belt, Geraldine,
Joplin, Highwood, Azure, Inverness, Black Eagle, Geyser, Beaver Creek
and Lothair.
This includes the following highways...
Interstate 15 between mile markers 265 and 291.
Interstate 90 between mile markers 285 and 321.
Highway 200 between mile markers 0 and 39.
Highway 12 between mile markers 3 and 70, and between mile markers
87 and 88.
Highway 191 between mile markers 77 and 87.
Highway 2 between mile markers 305 and 383.
Highway 87 between mile markers 4 and 111.
Highway 89 between mile markers 1 and 71, between mile markers 38
and 57, and between mile markers 72 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4619 11052 4619 11078 4560 11080 4560 11138
4739 11159 4770 11152 4770 11141 4813 11141
4900 11119 4900 10950
TIME...MOT...LOC 0055Z 264DEG 30KT 4901 11072 4568 11129
SCSpecial weather statement, Jul 21, 7:12 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Great Falls MT 712 PM MDT Wed Jul 21 2021 MTZ048-220145- Southern Rocky Mountain Front- 712 PM MDT Wed Jul 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND NORTHWESTERN TETON COUNTIES... At 712 PM MDT, a strong thunderstorm was located 24 miles northwest of Augusta, or 29 miles west of Choteau, moving northeast at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bynum. This includes Highway 89 between mile markers 51 and 57. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4761 11276 4773 11296 4813 11253 4795 11222 TIME...MOT...LOC 0112Z 221DEG 39KT 4773 11279 SC
Special weather statement, Jul 21, 7:14 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
714 PM MDT Wed Jul 21 2021
MTZ014-048-220145-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
714 PM MDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEWIS AND CLARK
COUNTY...
At 714 PM MDT, a strong thunderstorm was located 15 miles northeast
of Ovando, or 37 miles north of Drummond, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of west central Lewis
and Clark County.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4747 11257 4716 11244 4711 11279 4718 11280
4717 11304 4718 11306 4731 11306
TIME...MOT...LOC 0114Z 251DEG 26KT 4719 11295
SCSpecial weather statement, Jul 21, 7:30 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Great Falls MT 730 PM MDT Wed Jul 21 2021 MTZ047-220200- Blaine- 730 PM MDT Wed Jul 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BLAINE COUNTY... At 730 PM MDT, a strong thunderstorm was located 16 miles northwest of Hays, or 23 miles northwest of Zortman, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of central Blaine County. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4806 10883 4818 10902 4839 10882 4821 10852 TIME...MOT...LOC 0130Z 223DEG 9KT 4818 10885 SC
Special weather statement, Jul 21, 7:34 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Great Falls MT 734 PM MDT Wed Jul 21 2021 MTZ011-013-045-220200- Chouteau-Liberty-Hill- 734 PM MDT Wed Jul 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIBERTY... SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES... At 733 PM MDT, a strong thunderstorm was located 14 miles north of Fort Benton, moving northeast at 30 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Kenilworth and Loma. This includes Highway 87 between mile markers 54 and 74. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4788 11075 4808 11094 4837 11041 4807 11012 TIME...MOT...LOC 0133Z 238DEG 26KT 4804 11070 SC
Special weather statement, Jul 21, 7:53 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Wed Jul 21 2021
MTZ011-013-220230-
Chouteau MT-Hill MT-
753 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HILL AND CENTRAL
CHOUTEAU COUNTIES UNTIL 830 PM MDT...
At 752 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Inverness to near Geraldine.
Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geraldine, Hingham, Loma, Virgelle and Kenilworth.
This includes the following highways...
Highway 2 between mile markers 348 and 349.
Highway 87 between mile markers 49 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4768 10983 4764 10984 4753 11032 4823 11076
4835 11076 4857 11040
TIME...MOT...LOC 0152Z 239DEG 19KT 4829 11070 4763 11028
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Meagher | 29 min |
| Jul 21, 6:08 PM MDT | Special Weather Statement | TFX | Cascade | 22 min |
| Jul 21, 6:12 PM MDT | Special Weather Statement | TFX | Liberty | 33 min |
| Jul 21, 6:32 PM MDT | Special Weather Statement | TFX | Broadwater | 28 min |
| Jul 21, 6:35 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau | 25 min |
| Jul 21, 6:41 PM MDT | Special Weather Statement | TFX | Teton | 34 min |
| Jul 21, 6:55 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau, Hill, Judith Basin, Liberty, Meagher | 35 min |
| Jul 21, 7:12 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jul 21, 7:14 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| Jul 21, 7:30 PM MDT | Special Weather Statement | TFX | Blaine | 30 min |
| Jul 21, 7:34 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jul 21, 7:56 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 34 min |
| Jul 21, 7:59 PM MDT | Special Weather Statement | TFX | Pondera | 31 min |
| Jul 21, 8:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Jul 21, 8:03 PM MDT | Special Weather Statement | TFX | Blaine | 27 min |
| Jul 21, 8:09 PM MDT | Special Weather Statement | TFX | Madison | 36 min |
| Jul 21, 8:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Jul 21, 8:29 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jul 21, 8:33 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jul 21, 8:34 PM MDT | Special Weather Statement | TFX | Teton | 26 min |
| Jul 21, 8:36 PM MDT | Special Weather Statement | TFX | Blaine | 24 min |
| Jul 21, 8:37 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Jul 21, 8:45 PM MDT | Special Weather Statement | TFX | Madison | 30 min |
| Jul 21, 8:54 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 36 min |
| Jul 21, 9:04 PM MDT | Special Weather Statement | TFX | Blaine, Fergus, Hill | 26 min |
| Jul 21, 9:12 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jul 21, 9:14 PM MDT | Special Weather Statement | TFX | Liberty | 16 min |
| Jul 21, 9:36 PM MDT | Special Weather Statement | TFX | Blaine, Fergus | 24 min |
| Jul 21, 9:44 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 31 min |
| Jul 21, 9:55 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Jul 21, 10:04 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jul 22, 1:34 PM MDT | Special Weather Statement | TFX | Madison | 41 min |
| Jul 22, 2:01 PM MDT | Special Weather Statement | TFX | Gallatin | 29 min |
| Jul 22, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 32 min |
| Jul 22, 2:24 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 66 min |
| Jul 22, 3:04 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jul 22, 3:27 PM MDT | Special Weather Statement | TFX | Fergus, Judith Basin | 48 min |
| Jul 22, 3:30 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 30 min |
| Jul 22, 3:32 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 28 min |
| Jul 22, 3:54 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 36 min |
| Jul 22, 4:06 PM MDT | Special Weather Statement | TFX | Gallatin | 39 min |
| Jul 22, 4:18 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 22, 4:36 PM MDT | Special Weather Statement | TFX | Meagher | 24 min |
| Jul 22, 4:40 PM MDT | Special Weather Statement | TFX | Gallatin | 35 min |
| Jul 22, 4:52 PM MDT | Special Weather Statement | TFX | Blaine | 38 min |
| Jul 22, 5:35 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| Jul 22, 5:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jul 22, 5:43 PM MDT | Special Weather Statement | TFX | Petroleum | 17 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.